Alert archive / Wisconsin / Tornado Warnings in 2001

Tornado Warning 8, NWS Duluth, MN

June 18, 2001Burnett County, Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at Jun 18, 2001, 7:31 PM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:31 PM CDT (00:31 UTC)
Expired
Jun 18, 2001, 8:30 PM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Pine County, MN, Burnett County, WI

The radar

The Duluth radar (KDLH), 98 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:58 PM CDTHail 1Pine City, MN
Jun 18, 8:06 PM CDTTornado F3Grantsburg, WIThe tornado touched down at 806 pm local daylight time 1.5 miles east of Grantsburg and traveled east at an average speed of 40 mph through the village of Siren to the Washburn County line, then continued on to a point 3 miles west of Spooner. The path of the
Jun 18, 8:18 PM CDTHail 1.75Webster, WI
Jun 18, 8:21 PM CDTThunderstorm Wind 60 EGrantsburg, WIThe strong winds blew down trees. The wind speed is estimated.
Jun 18, 8:26 PM CDTHail 1Webster, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 190032
TORDLH

MNC115-WIC013-190130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
731 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  BURNETT COUNTY IN WISCONSIN
  SOUTHERN PINE COUNTY IN MINNESOTA

* UNTIL 830 PM CDT

* AT 731 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES
  SOUTH OF HENRIETTE...OR ABOUT 15 MILES SOUTHWEST OF HINCKLEY...
  MOVING EAST AT 35 MPH.

* THIS TORNADO WILL BE NEAR...
  PINE CITY THROUGH 750 PM
  GRANTSBURG AROUND 755 PM CDT
  YELLOWLAKE AROUND 820 PM CDT

THERE HAVE BEEN REPORTS OF FUNNEL CLOUDS IN SOUTHWEST PINE COUNTY.
GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

$$

LAT...LON 4591 9318 4574 9314 4580 9223 4605 9229

MELDE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:30 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT MON JUN 18 2001

ALL MODELS INITIALIZED ESSENTIALLY THE SAME. ALTHO ALL WERE A LITTLE
OFF ON THE LOCATION OF THE SFC LOW IN SODAK...MEAN LYR MSTR FIELDS
WERE PRETTY ACCURATE. TRACK OF THE LOW TO THE NE ABOUT THE SAME ON
EACH MODEL...WITH THE AVN SHOWING A SOMEWHAT DEEPER CENTRAL PRESSURE
BY THE TIME THE LOW REACHES LK SUP. THIS DIFF SHOULD NOT AFFECT FCST
MUCH AND WILL PRBLY USE A BLEND OF ETA AND AVN WHERE ANY DIFFS ARE
SIG. MAIN ISSUE WILL BE CHANCES OF SVR THIS EVE WITH APPROACH OF
S/WV. WILL NOT REPEAT SWODY1 REASONING...BUT AGREE THAT BEST CHC
WILL BE S OF OUR CWA WHERE AMS WILL HAVE LONGER PD OF SFC HTG AND
BTR CHC TO BREAK CAP. THIS IS ALSO THE AREA OF HIGHEST CAPE AND
LOWEST LI VALUES THIS EVE. STILL CANNOT RULE OUT PSBLTY OF SVR OVR
OUR SRN TIER WHERE LI/S ARE EXPECTED TO REACH -6 WITH CAPES UP TO
2000 J/KG...AND WILL INCLUDE THIS WORDING IN NEW ZFP. ST LYR OVR
MUCH OF OUR CWA WILL RETARD SFC HTG AND HELP REINFORCE WFNT TO OUR S
AS A FOCUS FOR CNVCTV DVLMT. BEYOND 1ST PD...SFC HIGH SHOULD BRING A
RELATIVELY DRY PD...BUT WILL HAVE TO RETAIN AT A SLGT OR LOW CHC POP
FOR TUE NGT/WED AS UPR TROF SWINGS ACRS RGN AND LI/S DIP AGN TO ABT
-2. MODEL AGMT EXTENDS TO MOS PRODUCTS AS WELL...AND LOOKS RSNBL.
CLD CVR TNGT WILL ACT AGAINST BRIEF PD OF CAA. GOOD WAA NEVER GETS
STARTED...BUT FEWER CLDS ON TUE SHOULD HELP BOOST US BACK UP TO NEAR
70.

.DLH...NONE.

ERF

In the hours before

Special weather statement, Jun 18, 7:20 PM CDT, 11 minutes before
MNZ033-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH DISCONTINUED FOR SOUTHERN CASS COUNTY...

THE THREAT HAS MOVED EAST OF SOUTHERN CASS COUNTY. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN DISCONTINUED FOR THAT AREA.
HOWEVER...THE WATCH REMAINS IN EFFECT FOR NORTHERN CASS AND CROW
WING COUNTIES THROUGH 9 PM CDT.

CS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:20 PM CDTSevere Thunderstorm WarningDLHBurnett40 min
Jun 18, 8:24 PM CDTSevere Thunderstorm WarningDLHDouglas66 min
Jun 18, 8:30 PM CDTTornado WarningDLHBurnett, Washburn60 min
Jun 18, 8:39 PM CDTTornado WarningDLHDouglas51 min
Jun 18, 9:12 PM CDTTornado WarningDLHSawyer63 min
Jun 18, 9:54 PM CDTSevere Thunderstorm WarningDLHSawyer, Washburn36 min
Jun 18, 10:08 PM CDTSevere Thunderstorm WarningDLHAshland, Iron52 min
Jun 18, 10:08 PM CDTTornado WarningDLHPrice52 min
Jun 18, 10:16 PM CDTTornado WarningDLHSawyer14 min
Jun 18, 10:28 PM CDTSevere Thunderstorm WarningDLHSawyer47 min
Jun 18, 11:30 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer60 min
Jun 18, 7:12 PM CDTSevere Thunderstorm WarningDLHAitkin, Pine33 min

Nearby

Tornado Warnings in Wisconsin, 2001Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.